Almost direct summands. (English) Zbl 1304.13042

The direct summand conjecture of Hochster asserts that any module-finite extension \(R\to S\) of commutative rings with \(R\) regular is a direct summand as an \(R\)-module map. This conjecture is known for some special cases. The general mixed characteristic case remains wide open, and is a fundamental open problem in commutative algebra.
In the paper under review, the author uses Faltings’ theory of almost étale extensions in \(p\)-adic Hodge theory to prove some new cases of the direct summand conjecture. More precisely, the author shows that:
Let \(V\) be a complete \(p\)-adic discrete valuation ring whose residue field \(k\) satisfies \([k : k^p]<\infty\). Let \(R\) be a smooth \(V\)-algebra, and let \(f: R\to S\) be the normalization of \(R\) in a finite extension of its fraction field. Assume that there exists an ètale map \(V[T_1,\ldots, T_d]\to R\) such that \(f\otimes_R R[1/p\cdot T_1\cdots T_d]\) is unramified. Then \(f:R\to S\) is a direct summand as an \(R\)-module map.


13H05 Regular local rings
13D22 Homological conjectures (intersection theorems) in commutative ring theory
14B05 Singularities in algebraic geometry
Full Text: DOI arXiv


[1] G. Faltings, \(p\)-adic Hodge theory , J. Amer. Math. Soc. 1 (1988), 255-299. · Zbl 0764.14012
[2] G. Faltings, “Almost étale extensions” in Cohomologies \(p\)-adiques et applications arithmétiques, II , Astérisque 279 , Soc. Math. France, Paris, 2002, 185-270. · Zbl 1027.14011
[3] O. Gabber and L. Ramero, Almost Ring Theory , Lecture Notes in Math. 1800 , Springer, Berlin, 2003. · Zbl 1045.13002
[4] O. Gabber and L. Ramero, Foundations of almost ring theory , preprint, [math.AG]. · Zbl 1045.13002
[5] A. Grothendieck, Revêtements étales et groupe fondamental , Séminaire de Géométrie Algébrique du Bois-Marie (SGA 1), Doc. Math. (Paris) 3 , Soc. Math. France, Paris, 2003.
[6] R. C. Heitmann, The direct summand conjecture in dimension three , Ann. of Math. (2) 156 (2002), 695-712. · Zbl 1076.13511
[7] M. Hochster, Contracted ideals from integral extensions of regular rings , Nagoya Math. J. 51 (1973), 25-43. · Zbl 0245.13012
[8] M. Hochster, Canonical elements in local cohomology modules and the direct summand conjecture , J. Algebra 84 (1983), 503-553. · Zbl 0562.13012
[9] M. Hochster, Homological conjectures, old and new , Illinois J. Math. 51 (2007), 151-169. · Zbl 1127.13010
[10] M. C. Olsson, “On Faltings’ method of almost étale extensions” in Algebraic Geometry (Seattle, 2005), Part 2 , Proc. Sympos. Pure Math. 80 Part 2, Amer. Math. Soc., Providence, 2009, 811-936. · Zbl 1175.14012
[11] P. Roberts, Almost regular sequences and the monomial conjecture , Michigan Math. J. 57 (2008), 615-623. · Zbl 1173.13311
[12] P. Scholze, Perfectoid spaces , Publ. Math. Inst. Hautes Études Sci. 116 (2012), 245-313. · Zbl 1263.14022
[13] J. T. Tate, “\(p\)-divisible groups” in Proceedings of a Conference on Local Fields (Driebergen, 1966) , Springer, Berlin, 1967, 158-183.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.